Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

June 29, 2021Mineral County, Nevada; Alpine County, Mono County, California

NWS Reno, NV issued this special weather statement at Jun 29, 2021, 3:02 PM PDT for Mineral County, Nevada; Alpine County, Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 3:02 PM PDT (22:02 UTC)
Expired
Jun 29, 2021, 6:00 PM PDT
In force
3 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, Mono County, CA, Mineral County, NV

The radar

The Reno radar (KRGX), 186 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3249 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS85 KREV 292202
SPSREV

Special Weather Statement
National Weather Service Reno NV
302 PM PDT Tue Jun 29 2021
 
CAZ072-073-NVZ001-003-300100-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
302 PM PDT Tue Jun 29 2021

...Thunderstorms over the Eastern Sierra...

Thunderstorms will continue to develop over the Sierra and along the 
California-Nevada stateline south of Lake Tahoe through this 
evening. A few thunderstorms are also forecast to develop across 
western Nevada and northeast California late this afternoon and 
into the evening. 

Strong outflow winds over 50 mph, small hail and brief periods of 
heavy rain may accompany the stronger thunderstorms. Lightning 
strikes may also trigger wildfires. Those with outdoor activities 
should have a Plan B and quick access to shelter should a 
thunderstorm approach your location.

Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Gardnerville Ranchos, Hawthorne, Wellington,
Tioga Pass, Smith and Oasis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
      3779 11920 3788 11920 3795 11932 3804 11931
      3820 11963 3835 11963 3845 11968 3869 11998
      3881 12003 3884 12014 3888 11924 3865 11789
      3847 11770 3790 11834 3789 11842 3747 11783
TIME...MOT...LOC 2159Z 328DEG 9KT 3782 11907 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jun 29, 2:00 PM PDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 29, 2:00 PM PDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
200 PM PDT Tue Jun 29 2021

.SYNOPSIS...

Today will be the core of the heat wave with temperatures slightly
cooling for the latter half of the week. Thunderstorm chances spread
northward today along the Sierra and mainly south of Interstate 80
and will expand to most areas through Saturday as moisture pushes
into the region from the Gulf of California.

&&

.SHORT TERM...Tonight through Friday morning...

HOT ABOVE AVERAGE TEMPS CONTINUE THROUGH THE WORK WEEK:

Although hotter temperatures are expected to wane slightly going into
the later half of the work week, temperatures will still be in the
triple digits across western Nevada valleys and upper 80s to low
90s for Sierra valleys. That said, the conditions that contribute
to elevated heat will remain. Overnight lows will bring little
relief to the searing daytime temperatures as the continued influx
of subtropical moisture into the region will limit nocturnal boundary
layer radiative cooling.

*  It is still advised to continue to hydrate, stay in an air-
   conditioned building, stay out of the sun, and check up on
   relatives and neighbors.

*  This cannot be reiterated more but young children and pets
   should never be left unattended in vehicles.

As the upper-level ridge responsible for inducing the record heat
over the Pacific Northwest initiates a shift northeastward into
Canada, the attendant upper ridge should shift westward as well
into the Central Plains and Rockies and bring some relief to the
current heatwave. Going into the weekend, heat health risks may
continue as afternoon high temperatures linger in the upper 90s
to low 100s in the lower valleys of western Nevada and 80s in
many of the Sierra valleys. The timing and spatial extent of
T-storm development over the region may be a mitigating factor
that limits daytime afternoon heating and overnight cooling more
or less than forecasted.

THUNDERSTORM CHANCES CONTINUE THROUGH THURSDAY

Little change from the previous forecast except the enhanced
outflows from earlier storms that benefited from some deep-layer
shear will fuel a few stronger T-storms that could linger into the
evening hours over the Eastern Sierra, southern Douglas-Lyon-Mineral
counties. An isolated storm or two could pop up across the Tahoe
Basin into northeast California as well as parts of western NV.
Some small hail and strong outflow winds ranging 45 mph are still
possible during the early evening hours. Limited CAPE and lower
level cooling will all but bring a gradual end to any widespread
thunderstorm activity going into the overnight hours. There also
slight chance for an isolated storm to pop over southern Churchill
County into Mineral County early morning Wednesday but confidence
is low.

* Light steering flows overall and very high freezing levels may
  allow for localized flash flooding beneath stronger thunderstorm
  cores over western NV. Recent burn scars and areas within steep
  terrain will be needed to keep an eye on.

For the latter half of the week the ridge over the Pacific
Northwest will weaken and move east into south-central Canada,
while another upper-level ridge slides west near the Four Corners.
This will help to advect additional mid-level moisture out of the
Gulf of California, which could increase PWATs to nearly 1 inch.
The extent and timing of cloud cover could limit the surface-based
instability and thus the intensity of some thunderstorms developing
over the region.

.LONG TERM...Holiday Weekend into next week...

* Thunderstorms may impact your holiday weekend plans, so have a
  Plan B and quick access to shelter if you are going to be outdoors.

Upper pattern favors a more focused southerly flow into the
Sierra/western NV Friday- Saturday with ridge over the Four- Corners
region and trough off the CA coast. This will keep the threat for
thunderstorms going area wide. Heavy rain is a good possibility with
ensemble spread showing PW values between 0.7 and 1 inch.

By Sunday the trough should approach the Pacific Northwest coast
allowing a more stable-dry southwest to develop over northern CA and
northwest NV. This should either push thunderstorms chances out of
the region, or at least suppress them to areas south of US-50. Winds
may also increase a bit as early as Sunday, which could impact July
4th recreation.

Temperatures should remain on the hot side with some lower western
NV valleys near 100 degrees leading to some heat health impacts over
the weekend and into next week. Brong

&&

.AVIATION...

Hot, possibly record, temperatures are forecast again today which
will lead to density altitude concerns across the region, especially
the higher elevation terminals where afternoon highs will approach
90 degrees. Temperatures will ease mid to late week as the upper
ridge shifts east and moisture/cloud cover increase.

Thunderstorms spread farther northward late this afternoon and
evening with storms reaching northeast CA including KSVE. Main
storm coverage will focus south of KTRK-KRNO-KNFL. Chance of
thunderstorms include 40% at KMMH, 20-25% at KTVL/KMEV and 15-20%
at KTRK/KCXP/KRNO. For Wednesday thunderstorms chance may focus on
area from Reno-Pyramid Lake, over much of Storey-Lyon counties
southward to the eastern Sierra.

Strong and erratic outflow winds 40+ kts will be possible with any
storms with a short period of larger scale outflow winds (gusts to
25 kts) pushing out from the eastern Sierra into western NV early to
mid evening (roughly 00Z-04Z). Brong

&&

.FIRE WEATHER...

* Red Flag Warnings remain in effect until 11 PM this evening for
  thunderstorms and strong outflows.

Heat and thunderstorms with dry lightning strikes and strong outflow
winds remain the main concern through tonight. A slight chance
for an isolated storm or two early tomorrow morning over southern
Churchill-Mineral Counties but recent model simulations show lessening
chances for their development. Additional lightning strikes with
gusty outflows may still produce fire starts and fire officials
should monitor the weather closely. Storms are expected to transition
to a mix of wet/dry storms by tomorrow, as more monsoonal moisture
continues to filter north into the eastern Sierra and western NV.
The flash flood and debris flow risk is still expected to be
elevated tomorrow as well. These conditions will continue through
the remainder of the week.

More thunderstorms are expected tomorrow with an increased mix of
wet/dry storms continuing through the end of the work week. Recent
model guidance, however, does show decreasing frequency of storm
development going into the holiday weekend. The increased
moisture/cloud cover with the current monsoonal flow could assist
to decrease the heat and inhibit widespread convective potential
in some areas across western NV. Dry winds after a few days of
lightning can allow hold-over fires to emerge. Best advice for now,
be prepared for a extended period of thunderstorm development across
the region. There may still be a couple days over course of next
week with no afternoon/evening storms, but increased afternoon
wind potential.

&&

.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 10 PM PDT Wednesday NVZ001-003>005.

     Red Flag Warning until 11 PM PDT this evening NVZ420-429.

     Red Flag Warning until 11 PM PDT this evening NVZ421.

CA...Excessive Heat Warning until 10 PM PDT Wednesday CAZ070-071.

     Red Flag Warning until 11 PM PDT this evening CAZ272.

     Red Flag Warning until 11 PM PDT this evening CAZ274.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 29, 12:06 PM PDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Reno NV
1206 PM PDT Tue Jun 29 2021

CAZ072-073-NVZ001-003-292200-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1206 PM PDT Tue Jun 29 2021

...Thunderstorms developing over the Eastern Sierra...

Thunderstorms will continue to develop over the Sierra and along
the California-Nevada stateline south of Lake Tahoe through this
evening. Thunderstorms are also forecast to develop across western
Nevada and northeast California later this afternoon.

Strong outflow winds over 50 mph, small hail and brief periods of
heavy rain may accompany the stronger thunderstorms. Lightning
strikes may also trigger wildfires. Those with outdoor activities
should have a Plan B and quick access to shelter should a
thunderstorm approach your location.

Locations impacted include...
Mammoth Lakes, Bridgeport, Lee Vining, Twin Lakes, Bodie, Chalfant,
Toms Place, Crowley Lake, Sonora Pass, Mono Lake, Coleville, Benton,
June Lake, Topaz Lake, Gardnerville Ranchos, Bridgeport Reservoir,
Robinson Creek Campground, Wellington, Tioga Pass and Conway Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
      3779 11920 3788 11920 3795 11932 3804 11931
      3820 11963 3845 11968 3869 11998 3881 12003
      3884 12014 3890 11923 3803 11821 3789 11835
      3789 11842 3747 11783
TIME...MOT...LOC 1858Z 016DEG 3KT 3809 11872

BB
Special weather statement, Jun 29, 3:02 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
302 PM PDT Tue Jun 29 2021

CAZ072-073-NVZ001-003-300100-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
302 PM PDT Tue Jun 29 2021

...Thunderstorms over the Eastern Sierra...

Thunderstorms will continue to develop over the Sierra and along the
California-Nevada stateline south of Lake Tahoe through this
evening. A few thunderstorms are also forecast to develop across
western Nevada and northeast California late this afternoon and
into the evening.

Strong outflow winds over 50 mph, small hail and brief periods of
heavy rain may accompany the stronger thunderstorms. Lightning
strikes may also trigger wildfires. Those with outdoor activities
should have a Plan B and quick access to shelter should a
thunderstorm approach your location.

Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Gardnerville Ranchos, Hawthorne, Wellington,
Tioga Pass, Smith and Oasis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
      3779 11920 3788 11920 3795 11932 3804 11931
      3820 11963 3835 11963 3845 11968 3869 11998
      3881 12003 3884 12014 3888 11924 3865 11789
      3847 11770 3790 11834 3789 11842 3747 11783
TIME...MOT...LOC 2159Z 328DEG 9KT 3782 11907

AH

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:37 PM PDTSpecial Weather StatementREV53 min
Jun 29, 12:06 PM PDTSpecial Weather StatementREVAlpine, Mono3 hr
Jun 29, 3:36 PM PDTAreal Flood AdvisoryREVAlpine, Mono114 min
Jun 29, 4:30 PM PDTAreal Flood AdvisoryREVMono2 hr

Nearby

Special Weather Statements in California, 2021Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.